Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 433, NWS Jackson, MS

June 15, 2008Covington County, Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 15, 2008, 3:35 PM CDT for Covington County, Jones County, Mississippi. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2008, 3:35 PM CDT (20:35 UTC)
Expired
Jun 15, 2008, 4:30 PM CDT
In force
55 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Covington County, MS, Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 88 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 3:45 PM CDTTSTM WND DMGCollins, MSPOWERLINES DOWN IN COLLINS. A HIGHWAY SIGN ALSO BLEW DOWN ALONG HIGHWAY 49 IN COLLINS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1781 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 152035
SVRJAN
MSC031-067-152130-
/O.NEW.KJAN.SV.W.0433.080615T2035Z-080615T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
335 PM CDT SUN JUN 15 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF COLLINS...
  WESTERN JONES COUNTY IN SOUTHEAST MISSISSIPPI...

* UNTIL 430 PM CDT

* AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES EAST OF COLLINS...AND MOVING SOUTH AT 17 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOSELLE AND SANFORD BY 410 PM CDT...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3160 8963 3180 8948 3180 8943 3173 8927
      3144 8917 3144 8951
TIME...MOT...LOC 2035Z 346DEG 15KT 3164 8939

$$

OLB
1 follow-up statement
000 
WWUS54 KJAN 152109
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
409 PM CDT SUN JUN 15 2008

MSC031-067-152130-
/O.CON.KJAN.SV.W.0433.000000T0000Z-080615T2130Z/
COVINGTON MS-JONES MS-
409 PM CDT SUN JUN 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN JONES AND SOUTHEASTERN COVINGTON COUNTIES...

AT 409 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
EAST OF SEMINARY...OR 10 MILES EAST OF COLLINS...MOVING SOUTH AT 16
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANFORD AND 6 MILES WEST OF MOSELLE BY 430 PM CDT...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3160 8963 3164 8948 3167 8939 3169 8925
      3144 8917 3144 8951
TIME...MOT...LOC 2109Z 347DEG 14KT 3157 8940

$$

OLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 9:45 AM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jun 15, 9:45 AM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
945 AM CDT SUN JUN 15 2008

.UPDATE...WILL DO A QUICK UPDATE TO REMOVE ANY MORNING WORDING AND
BACK OFF ON RAIN CHANCES FURTHER NORTH THIS MORNING. STORMS REMAIN
CONFINED TO THE COAST...LOOKING ACTIVITY TO GENERALLY SPREAD NORTH AS
THE DAY HEATS UP LATER THIS MORNING INTO THE EARLY AFTERNOON. MOST OF
THE LOW CLOUDS AND FOG HAS BURNED OFF...SO MADE SOME SMALL
ADJUSTMENTS TO SKY COVER. NO REAL CHANGES IN THE SHORT TERM.
WATCHING THE COMPLEX OFF TO THE NORTHWEST. NO LOOKING FOR MUCH
ACTIVITY FOR THE NORTHWEST ZONES...BUT WILL WATCH FOR ANY IMPACTS TO
THE NORTHEAST LOUISIANA PARISHES LATER TODAY.

&&

.AVIATION...
MVFR CONDITIONS WILL CONTINUE FOR ANOTHER HOUR OR SO...MAINLY BECAUSE
OF SOME LINGERING LOW CLOUDS. LOOKING FOR VFR CONDITIONS AT ALL SITES
BY 16Z. SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP SOUTH OF THE
AREA. EXPECTING THUNDERSTORMS TO MOVE SOUTH BY MID TO LATE
AFTERNOON...WITH THE BIGGEST IMPACTS AT HBG AND MAYBE MEI. WILL MAINTAIN
VCTS AT MEI THROUGH THE EARLY EVENING AND GO WITH WORSENING
CONDITIONS AT HBG IN TEMPO GROUPS. AFTER ABOUT 2Z...VFR CONDITIONS
WILL CONTINUE THROUGH ABOUT 8Z WHEN MORE PATCHY FOG MAY DEVELOP.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       91  70  95  71 /  19   5   5  16
MERIDIAN      90  67  94  67 /  27   7   7  16
VICKSBURG     93  70  96  71 /  13   5   6  24
HATTIESBURG   89  70  95  71 /  58  16  16   6
NATCHEZ       90  70  93  70 /  43   7   8  13
GREENVILLE    94  70  95  70 /   6   5   8  30
GREENWOOD     92  69  94  70 /   7   5   6  25

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

7
Hazardous weather outlook, Jun 15, 1:44 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
144 PM CDT SUN JUN 15 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161845-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
144 PM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING FOR AREAS SOUTH OF INTERSTATE 20. HAIL...GUSTY
WINDS AND PERIOD OF HEAVY RAINFALL CAN BE EXPECTED. PONDING OF WATER
IS LIKELY ON ROADWAYS AND OTHER LOW LYING AREAS. THE ACTIVITY WILL
DIMINISH BY 9 PM.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

ISOLATED SEVERE STORMS WILL BE POSSIBLE LATE MONDAY NIGHT INTO EARLY
TUESDAY MORNING FOR THE WESTERN PORTIONS OF THE AREA...GENERALLY
ALONG AND WEST OF INTERSTATE 55. AN UPPER LEVEL DISTURBANCE AND COLD
FRONT WILL SINK SOUTH INTO THE ARKLAMISS AFTER MIDNIGHT MONDAY
NIGHT.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 15, 10:08 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1008 AM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 SE DUCK HILL          33.61N 89.69W
06/14/2008  E0.75 INCH       MONTGOMERY         MS   PUBLIC

&&

CME
Special weather statement, Jun 15, 2:44 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
244 PM CDT SUN JUN 15 2008

MSZ057-152015-
JASPER MS-
244 PM CDT SUN JUN 15 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER STRINGER AT 244 PM CDT...MOVING
EAST AT 3 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHWEST JASPER COUNTY...INCLUDING THE CITY OF
STRINGER...SHOULD MONITOR THIS STORM CLOSELY.

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:51 PM CDTSevere Thunderstorm WarningJANYazoo29 min
Jun 15, 4:56 PM CDTSevere Thunderstorm WarningJANCovington, Lamar64 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.